Depression - Or Something Else?
That's what I'm asking myself now. Last year I had one of the worst depressive episodes of my life, lasting from May to October. Then, when my doctor put me on Paxil CR, there was an upturn for a couple of months, but in January I started going down again, and by early February I was just about back the way I had been for six months last year: so fatigued I was taking naps almost every day, listless, unmotivated, unable to focus, depressed mood.
Then in February I began having some other symptoms. Red and purple toes. Unusual thirst. Excessive urination. Short-term memory loss. The discolored toes were what made me wonder about my blood sugar.
Some Family and Medical History
Type II diabetes runs in my family, especially on my father's side. So do high cholesterol and high blood pressure. But I never had any problems with blood sugar or the others until I started gaining weight from psychiatric medications. A few years on amitryptiline and I gained 30 pounds, raising my cholesterol over the acceptable limit. When I went off it, I lost all the weight and my cholesterol went back to normal.
Then between 1994 and 2007 I went on various different medications and gained 80 pounds. Blood pressure and cholesterol soared, and I had to take medications for both. Blood sugar remained within limits longer, but last year, even though I'd lost 30 pounds, it was high. They told me I was pre-diabetic and prescribed diet changes.
Immediately, and perversely, I began to crave candy and carbs. That was about a month before the depression hit.
What I Did
So last month, when I started to have all the depressive episode symptoms and then noticed the other symptoms, I called the doctor and said I wanted my blood sugar tested right away. When the results came in, my A1C test result was 6.2 - well over the high limit of 5.8 the lab uses. Glucose and triglycerides were high as well. Now I was classed as borderline diabetic, and the doctor prescribed Metformin to help control it (as well as the same diet changes).
The result has been nothing short of amazing. Within ten days of starting the Metformin, the blood sugar medication, I felt great. Energy. Focus. Drive!
So now I'm saying to myself - I bet that wasn't depression last year. I bet it was hyperglycemia.
Bipolar Disorder, Psychiatric Meds and Weight Gain
A lot of us say that the weight gain itself makes us more depressed because we hate the way it makes us look and feel. But this experience has been an eye-opener for me: apparently the weight gain made me more depressed for physical reasons!
It's well known that meds like Seroquel , Zyprexa , Lithium , almost all the antidepressants and many more can cause significant weight gain. What's lesser known is that not only can these drugs contribute to metabolic syndrome, which contributes to heart disease, hyperglycemia (high blood sugar) and Type II diabetes , but that simply having bipolar disorder can also contribute to metabolic syndrome .
One telltale sign of this metabolic syndrome, also known as insulin resistance, is having significant fat buildup in the abdomen. I've certainly got that - I look like I'm pregnant.
What does this mean for you?
If you, like me, have gained significant weight because of psychiatric meds, consider requesting blood tests including an A1C test - especially if the weight gained has mostly gone to your middle, like mine has. Not only could hyperglycemia be affecting your mood - metabolic syndrome could be endangering your life.
Bermudes, R.A., et al. The Prevalence of the Metabolic Syndrome in Psychiatric Inpatients With Primary Psychotic and Mood Disorders . Psychosomatics 47:491-497, November-December 2006.
Haupt, D.W. and Newcomer, J.W. Hyperglycemia and Antipsychotic Medications (PDF). J Clin Psychiatry 2001;62 (suppl 27).